DALLAS — Taking vitamin E supplements does not increase or decrease heart failure risk among women, according to a study in Circulation: Heart Failure, an American Heart Association journal, released Tuesday.
According to researchers, the study is one of the first to investigate the effectiveness of vitamin E to prevent the development of heart failure. Researchers studied nearly 40,000 women in the Women's Health Study who took 600 international units of vitamin E or placebo every other day. The women were ages 45 years or older and healthy at the study's start. Researchers followed them for an average 10.2 years to determine if taking the supplement affected heart failure risk. Investigators recorded 220 heart failure cases.
Overall, researchers found no impact from vitamin E supplementation. They did, however, observe a 41% decrease in the risk of developing a type of heart failure in which the heart retains its normal pumping function. This finding only is an observation and topic for future research, according to Claudia Chae, lead researcher in the cardiology division at Massachusetts General Hospital in Boston.
Dietary supplement advocates historically have cautioned consumers regarding the results of supplement usage studied as part of a drug-like trial because of the difficulty in isolating supplement intake across test subjects. Beyond supplementation, vitamin E levels in test subjects can fluctuate based on their consumption of vegetable oils, nuts, seeds, green vegetables and fortified cereals, or other foods that have significant amounts of vitamin E.
"Vitamins work synergistically and … drug-like trials of nutrients, when used in isolation from other nutrients, may not be the most appropriate way to study them," said Duffy MacKay, VP scientific and regulatory affairs for the Council for Responsible Nutrition, late last year regarding a vitamin E usage study in men. "For questions about vitamin E, consumers should talk with their physician, nurse practitioner, pharmacist or other healthcare practitioner."